Huidafwijkingen bij tatoeages

Translated title of the contribution: Extended abstractCutaneous Adverse Reactions to Tattoos

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

INTRODUCTION: Tattooing involves the introduction of exogenous pigment into the dermis. Worldwide, tattoos are one of the most popular forms of permanent body art. In the Netherlands, 8-10% of the population older than 12 years old has a tattoo. A wide variety of cutaneous adverse effects can occur in tattoos, these can cause serious symptoms. However, recognition and appropriate knowledge of diagnosis and treatment is still frequently insufficient in many medical practitioners.

CASE DESCRIPTION: The first case concerns a 57-year-old female, who developed an itching swelling in the red part of a tattoo on the left arm. Histology of a punch biopsy showed a pseudolymphomatous reaction. This plaque-like allergic reaction was successfully treated with intralesional injection of corticosteroids.

CONCLUSION: Here we described four cases of cutaneous adverse reactions to tattoos. Allergic reactions in tattoos can present in a wide variety of clinical and histological patterns. The symptoms are often chronic itch and can appear weeks, months or years after placing the tattoo. Allergic reactions are uniformly manifested in one particular colour. Clinically, the reactions can present in a plaque-like, hyperkeratotic or rarely ulcerative or generalised reaction. In spite of changes to the compounds in tattoo inks, allergic reactions are still mostly observed to red ink. Treatment options are topical corticosteroids, intralesional injection of corticosteroids, laser treatment or dermatome shaving.

Original languageDutch
Pages (from-to)A9808
JournalNederlands Tijdschrift voor Geneeskunde
Volume160
Publication statusPublished - 28 May 2016

Cite this